I am seeking some resources for a friend of mine. She has two teens who have been on medication for ADHD for most of their schooled life. Since they have hit their teens, OCD and hypochondriac behavior has sit in and is slowly getting worse. One the one hand she thinks her divorce may have triggered some of this behavior. On the other hand, when her teens are OFF of their ADHD medication during the summer (when not in school), the OCD and hypochondriac behavior disappears. I guess what I am looking for is:
1.) Stories of other parents who have experienced these awful side effects of ADHD medications.
2.) Any possible natural therapy or alternative therapy for ADHD.
3.) Any research literature that shows a connection between ADHD medication and psychological problems in teens.
My heart just breaks for them. Her teens can't even enjoy a normal childhood because they are constantly convinced they have some serious illness, are constantly fearful and anxious, and then get depressed and even more fearful because of the depression. She is getting them to a good therapist soon but I can't help but think that there is some connection here.
Anyone have any resources or advice? Bump
I see it has already been over a month since the original post but I wanted to reply anyway. My DS (age 13) had OCD behaviors on Concerta and Vyvanse. He is now on Vayarin, L-lysine and GABA with no more OCD behaviors He also says that he doesn't have an attention problem anymore so I take that as the supplements are working. Hypochondria (psychosomatic illness) and anxiety were also issues for my son while he was in public school. We removed him from that school environment and placed him privately. He still has some anxiety issues but it doesn't have nearly the negative impact on him anymore. If the kids are always coming up with illnesses to miss school (ie school refusal) it may be prudent to uncover why they don't want to attend. We found out that my son was bullied by peers and teachers. PubMed and Google Scholar have lots of articles about the side effects of meds. Hope that helps!
~Patti~ Momma to three girls and three boys , First mother to one girl
Certified, card carrying member of the IEP Binder Club